Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 233, NWS Wichita, KS

July 6, 2004Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 6, 2004, 3:51 AM CDT for Cowley County, Kansas. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2004, 3:51 AM CDT (08:51 UTC)
Expired
Jul 6, 2004, 4:45 AM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Cowley County, KS

What was reported inside it

TimeReportWhereRemark
Jul 6, 3:53 AM CDTTSTM WND GST 66Winfield, KSREPORTED AT WINFIELD AIRPORT.
Jul 6, 3:55 AM CDTTSTM WND DMGArkansas City, KSLARGE TREES DOWN ACROSS THE CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 10:00 PM CDTSevere Thunderstorm WatchSPC6 hr
Jul 6, 3:10 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 8.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2262 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
2094 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 060851
SVRICT
KSC035-060945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
351 AM CDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COWLEY COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 445 AM CDT.

* AT 351 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTH OF
  UDALL TO 3 MILES NORTH OF CHILOCCO...OR ALONG A LINE EXTENDING FROM
  22 MILES SOUTHEAST OF DOWNTOWN WICHITA TO 4 MILES SOUTHWEST OF
  ARKANSAS CITY...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL BE
  NEAR WINFIELD AROUND 355 AM CDT...
  NEAR ATLANTA AROUND 410 AM CDT...
  NEAR DEXTER AROUND 415 AM CDT...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR COWLEY
COUNTY UNTIL 445 AM CDT.

LAT...LON 3747 9712 3701 9708 3701 9653 3747 9654

$$

/DARMOFAL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:58 AM CDT, 53 minutes earlier.

Area forecast discussion, Jul 6, 2:58 AM CDT, 53 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE WICHITA KS
258 AM CDT TUE JUL 6 2004

.DISCUSSION...

MAIN FCST CONCERN WL BE THE CONVECTIVE COMPLEX TO AFFECT CWA THIS
MORNING AND THEN PRECIP CHANCES WED NGT.

WL KEEP FLOOD WATCH IN EFFECT FOR ENTIRE AREA THROUGH 10 AM AS THIS
COMPLEX CONTINUES TO TRACK SE. THOUGHT ABOUT CANCELING IT FOR
CENTRAL KS, BUT SINCE WE HAVE A FEW FLOOD WARNINGS IN EFFECT, WL
JUST LET THE WATCH DIE A NATURAL DEATH.

TDAY-TNGT:
WHERE THE SQUALL LINE WL BE AT THE TIME OF ZONE ISSUANCE WL DICTATE
THE POPS FOR TDAY. FIRST GUESS IS THAT POPS WL BE NEEDED FOR SE KS
AND MUCH OF SC KS, WITH NOTHING FOR CENTRAL KANSAS. FEEL THE BULK OF
THE CONVECTION LATE THIS AFTERNOON SHUD BE CONFINED TO AREAS SOUTH
OF THE BORDER. THIS IS WHERE BETTER LOW LEVEL CONVERGENCE WL BE
SITUATED TO GET CONVECTION GOING. HOWEVER WL PLACE A SLGT CHANCE
ALONG THE BORDER IN CASE ANYTHING CREEPS UP THERE LATE THIS
AFTERNOON. TEMPS ARE EXPECTED TO BE COOLER THAN THE LAST FEW DAYS AS
SOME SLIGHTLY COOLER AIR MOVES IN FROM THE NORTH. IN ADDITION WET
GROUND WL LIMIT HEATING POTENTIAL.

WL KEEP ENTIRE CWA DRY TNGT, BUT AM A LITTLE CONCERNED THAT A STRAY
STORM MAY DEVELOP OVER THE PANHANDLE OF OKLAHOMA AND WORK INTO THE
SW PORTION OF THE CWA. HOWEVER WL KEEP DRY AND LET NEXT SHIFT TAKE
ANOTHER LOOK AT IT.

WED-THU: UPPER FLOW WL BECOME NW WED WITH A WEAK UPPER RIDGE
SITUATED OVER THE DESERT SW. AT THE SAME TIME SOME LEE SIDE
TROUGHING WL COMMENCE ALLOWING MOISTURE TO RAPIDLY RETURN TO KANSAS.
THERE REALLY IS NOT ANY FOCUS FOR STORMS TO DEVELOP WED. WL LEAVE
POPS IN FOR WED NGT AS THE THETA E GRADIENT SHIFTS EAST AS LLJ
VEERS. ETA ALSO SHOWING SOME DECENT UPGLIDE THROUGH CWA WED NGT
ALONG WITH ELEVATED INSTABILITY INCREASING.

FRI-MON:
DID NOT MAKE TOO MANY CHANGES FROM THE PREV FCST. MED RANGE MODELS
STILL AGREE ON SW FLOW FROM THE DESERT SOUTHWEST TO THE NORTHERN
PLAINS. THEREFORE THE BETTER UPPER DYNAMICS WL REMAIN NW OF THE CWA.
HOWEVER THERE SHUD BE A PERSISTENT WEAK SFC TROUGH OVER THE HIGH
PLAINS. FEEL THAT STORMS WL DEVELOP OVER THE HIGHS PLAINS DURING THE
AFTERNOONS. SOME OF THIS ACTIVITY MAY CREEP INTO CENTRAL KS DURING
THE EVENING HOURS. THEREFORE KEPT POPS IN FOR THE EVENING PERIODS
ACROSS CENTRAL KS AND DRY DURING THE DAY. TEMPS SHUD BE PRETTY CLOSE
TO CLIMO, WITH NEAR 90 HIGHS AND UPPER 60S TO NEAR 70 LOWS.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    83  63  87  70 /  40  10  10  20
HUTCHINSON      83  62  87  70 /  10  10  10  20
NEWTON          83  62  86  70 /  30  10  10  20
ELDORADO        83  63  85  70 /  50  10  10  20
WINFIELD-KWLD   83  64  86  71 /  60  10  10  20
RUSSELL         81  59  87  63 /  10   5  10  20
GREAT BEND      82  60  87  64 /  10  10  10  20
SALINA          83  61  88  70 /  10   5  10  20
MCPHERSON       83  62  86  70 /  10  10  10  20
COFFEYVILLE     83  65  84  70 /  70  20  10  20
CHANUTE         82  63  84  68 /  70  10  10  20
IOLA            81  63  84  68 /  70  10  10  20
&&

.ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ALL OF COUNTY
WARNING THROUGH 10 AM CDT TODAY.
&&

7/LAWSON
Hazardous weather outlook, Jul 5, 12:50 PM CDT, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE WICHITA KS
1250 PM CDT MON JUL 5 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-061200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1250 PM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL AGAIN BE LIKELY OVERNIGHT ACROSS ALL OF THE AREA.
HAIL TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH WILL BE POSSIBLE
WITH THESE STORMS TONIGHT. A FLOOD WATCH IS IN EFFECT THROUGH
TUESDAY MORNING. PLEASE SEE LATEST FLOOD WATCH FOR ADDITIONAL
DETAILS.

STORMS ARE EXPECTED TO DEVELOP THIS EVENING ACROSS THE HIGH PLAINS
OF KANSAS AND NEBRASKA. THESE STORMS WILL THEN MOVE TO THE HIGHER
MOISTURE WHICH WILL BE SITUATED OVER EASTERN KANSAS. SHEAR PROFILES
ARE MARGINAL FOR SEVERE STORMS BUT THE ABUNDANCE OF LOW LEVEL
MOISTURE SHOULD MAKE UP FOR IT. STORMS OVER THE LAST FEW NIGHTS HAVE
SATURATED THE GROUND. SO ANY ADDITIONAL RAINFALL TONIGHT WILL GO
INTO RUNOFF AND MAY CAUSE FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS, SOME POSSIBLE SEVERE, WILL BE POSSIBLE OVER SOUTHEAST
AND EXTREME SOUTH CENTRAL KANSAS TUESDAY MORNING. STORMS WILL AGAIN
BE POSSIBLE FRIDAY THROUGH SUNDAY. IT IS TOO EARLY TO TELL IF THESE
STORMS WILL BE SEVERE, SO PLEASE CHECK BACK FOR LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OVER MUCH OF
CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON/KETCHAM

In the hours before

Local storm report, Jul 6, 1:12 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
112 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0111 AM     TSTM WND GST     2 NNW BROOKVILLE        38.79N 97.87W
07/06/2004  60 MPH           SALINE             KS   TRAINED SPOTTER

&&

BRW
Local storm report, Jul 6, 1:14 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
114 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0111 AM     TSTM WND GST     5 W MCPHERSON           38.37N 97.75W
07/06/2004  60 MPH           MCPHERSON          KS   STORM CHASER

&&

BRW
Local storm report, Jul 6, 1:29 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
129 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0125 AM     TSTM WND GST     LINDSBORG               38.57N 97.67W
07/06/2004  58 MPH           MCPHERSON          KS   BROADCAST MEDIA

            REPOERTED BY KSN WEATHER LAB AT LINDSBORG MIDDLE SCHOOL.

0122 AM     TSTM WND GST     SALINA                  38.82N 97.62W
07/06/2004  72 MPH           SALINE             KS   OFFICIAL NWS OBS

            REPORTED BY ASOS AT SALINA AIRPORT.

&&

BRW
Local storm report, Jul 6, 2:06 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
206 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0206 AM     TSTM WND GST     1 S HILLSBORO           38.33N 97.21W
07/06/2004  60 MPH           MARION             KS   TRAINED SPOTTER

&&

BRW
Local storm report, Jul 6, 2:43 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
243 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0242 AM     TSTM WND GST     4 S HARPER              37.23N 98.03W
07/06/2004  60 MPH           HARPER             KS   PUBLIC

&&

BRW
Special weather statement, Jul 6, 3:17 AM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
317 AM CDT TUE JUL 6 2004

KSZ053-069>072-092>096-098>100-060845-
CHASE-BUTLER-GREENWOOD-WOODSON-ALLEN-SUMNER-COWLEY-ELK-WILSON-
NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
INCLUDING THE CITIES OF...ARKANSAS CITY-WINFIELD...CHANUTE...
COFFEYVILLE-INDEPENDENCE...EL DORADO...IOLA...PARSONS
317 AM CDT TUE JUL 6 2004

SEVERE THUNDERSTORM WATCH NUMBER 572, HAS BEEN REPLACED BY SEVERE
THUNDERSTORM WATCH NUMBER 575 FOR THE FOLLOWING COUNTIES:

CHASE, BUTLER, GREENWOOD, WOODSON, ALLEN, SUMNER, COWLEY, ELK,
WILSON, NEOSHO, CHAUTAUQUA, MONTGOMERY, LABETTE.

THE NEW WATCH IS IN EFFECT UNTIL 8 AM.

KSZ032-033-047>052-067-068-082-083-091-060845-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-RENO-
HARVEY-KINGMAN-SEDGWICK-HARPER-
INCLUDING THE CITIES OF...GREAT BEND...HUTCHINSON...MCPHERSON...
NEWTON...RUSSELL...SALINA...WICHITA
317 AM CDT TUE JUL 6 2004

SEVERE THUNDERSTORM WATCH NUMBER 572 IS NO LONGER IN AFFECT FOR THE
FOLLOWING COUNTIES:

RUSSELL, LINCOLN, BARTON, ELLSWORTH, SALINE, RICE, MCPHERSON,
MARION, RENO, HARVEY, KINGMAN, SEDGWICK AND HARPER.

THE THREAT OF SEVERE WEATHER HAS ENDED OVER THE AREA.

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:00 PM CDTSevere Thunderstorm WarningICTBarton, Russell90 min
Jul 5, 11:45 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Rice75 min
Jul 6, 12:44 AM CDTSevere Thunderstorm WarningICTMcPherson, Saline76 min
Jul 6, 12:54 AM CDTSevere Thunderstorm WarningICTEllsworth, Rice36 min
Jul 6, 1:38 AM CDTSevere Thunderstorm WarningICTMarion67 min
Jul 6, 2:10 AM CDTSevere Thunderstorm WarningICTChase65 min
Jul 6, 2:12 AM CDTSevere Thunderstorm WarningICTHarper63 min
Jul 6, 4:23 AM CDTSevere Thunderstorm WarningICTChautauqua67 min
Jul 6, 4:39 AM CDTSevere Thunderstorm WarningICTElk51 min
Jul 6, 5:07 AM CDTSevere Thunderstorm WarningICTWilson53 min
Jul 6, 5:37 AM CDTSevere Thunderstorm WarningICTNeosho38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.